Colorado, 2014

Hail and Damaging Wind in Colorado, August 25, 2014

August 25, 2014 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced hail up to quarter size, along with wind gusts to 66 mph in northern Douglas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size, along with wind gusts to 66 mph in northern Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 25, 1:34 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 25, 1:34 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
234 PM MDT MON AUG 25 2014

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 234 PM MDT MON AUG 25 2014

COOL AIRMASS HAS MOVED OVER NORTHEAST COLORADO TODAY. EASTERLY LOW
LEVEL FLOW HAS INCREASED DEW POINTS THROUGH THE DAY. AS THE AIRMASS
CONTINUES TO SLOWLY WARM...THE CAP SHOULD BE BROKEN. STORMS ARE
STARTING TO FORM OVER THE HIGHER TERRAIN AND WILL SPREAD EASTWARD
THROUGH THE LATE AFTERNOON AND EVENING. STILL A CHANCE FOR SEVERE
WEATHER TODAY. SURFACE BASED CAPES WILL CLIMB TO AROUND 1000 J/KG.
THIS COMBINED WITH GOOD SHEAR SHOULD RESULT IN A FEW SEVERE STORMS.
BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF I-25 WHERE THE
GREATEST MOISTURE AND INSTABILITY WILL RESIDE. HAIL UP TO GOLF BALL
SIZE AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. BECAUSE OF THE SHEAR
AND SOMEWHAT LOW LCL...CAN'T RULE OUT A BRIEF TORNADO.

SHOWERS AND STORMS WILL PROGRESS EASTWARD THIS EVENING AND IS
EXPECTED TO END AROUND OR JUST AFTER MIDNIGHT. DUE THE MOIST
SOUTHWEST FLOW ALOFT WILL KEEP LOW POPS IN THE FORECAST FOR LATE
TONIGHT AND EARLY TUESDAY. LOW CLOUDS ARE EXPECTED TUESDAY
MORNING AND PERHAPS FOG BECAUSE OF THE MOIST LOW LEVELS.

SOUTHWEST FLOW ALOFT WILL PREVAIL OVER COLORADO TUESDAY AROUND A
CLOSED LOW OVER THE GREAT BASIN. APPEARS THERE WILL BE A WAVE THAT
WILL AFFECT THE AREA LATE TUESDAY AFTERNOON AND INTO TUESDAY NIGHT.
MOISTURE WILL CONTINUE TO INCREASE WITH PRECIPITABLE WATER VALUES
CLIMBING TO AN INCH TO 1.25 ALONG THE FRONT RANGE AND ACROSS THE
EASTERN PLAINS. CAPES MAY CLIMB UP TO 2000 J/KG IF TEMPERATURES
ARE ABLE TO REACH THE MID TO UPPER 70S. SO THERE WILL BE A CHANCE
FOR SEVERE THUNDERSTORMS AGAIN TUESDAY AFTERNOON. BECAUSE OF THE
MOIST AIRMASS THERE WILL ALSO BE A SLIGHT CHANCE FOR FLASH
FLOODING. STORMS WILL BE MOVING AT A GOOD CLIP...SO THE THREAT
WILL BE ON THE LOW SIDE.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 234 PM MDT MON AUG 25 2014

FOR WEDNESDAY AND WEDNESDAY EVENING THE MODELS HAVE BECOME IN
BETTER AGREEMENT WITH THE PLACEMENT OF THE LOW THAT REACHES
CENTRAL UTAH BY 12Z ON WEDNESDAY. IT CONTINUES TO PROGRESS THROUGH
THE REGION THURSDAY BY 12Z BRINGING AN ABUNDANT AMOUNT OF
MOISTURE AHEAD OF IT WEDNESDAY AFTERNOON AND INTO THE EVENING.
ALONG WITH THE MOISTURE THERE IS DECENT QG ASCENT AND INSTABILITY
ON BOTH WEDNESDAY EVENING  AND THURSDAY WHEN THE TROUGH MOVES
OVER THE CWA. INCREASED POPS ON WEDNESDAY OVER MOUNTAINS AND OVER
THE FAR NORTHEAST CORNER. OVER THE PLAINS AND FRONT RANGE ENOUGH
WARMING OCCURS ALOFT THAT CONDITIONS WILL INCLUDE MORE RAIN
SHOWERS WITH JUST A SLIGHT CHANCE OF THUNDERSTORMS EARLY
WEDNESDAY.

WILL KEEP TEMPERATURES BELOW SEASONAL NORMALS THROUGH THURSDAY
WITH A MIXTURE OF RAIN AND SNOW SHOWERS OVERNIGHT WEDNESDAY INTO
THURSDAY FOR AREAS ABOVE TIMBERLINE. PW VALUES ARE STILL HIGH
WEDNESDAY THROUGH THURSDAY MORNING AT 0.80-1.00. THERE IS LIGHT
STORM MOTION BETWEEN 7 AND 10 KTS SO A POSSIBLE PROLONGED HEAVY
RAIN EVENT EXISTS FOR WEDNESDAY EVENING.

SYSTEM WILL MOVE OUT OF THE CWA BY FRIDAY AFTERNOON WARMING
TEMPERATURES. AS RIDGING MOVES IN AND SURFACE HIGH PRESSURE
DOMINATES THE REGION LOOK FOR TEMPERATURES TO RETURN TO SEASONAL
NORMALS OVER THE WEEKEND.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 234 PM MDT MON AUG 25 2014

THERE WILL BE A CHANCE FOR THUNDERSTORMS IN THE DENVER AREA THROUGH
ABOUT 06Z...THOUGH THE BEST TIME WILL BE 22Z TO 02Z. HAIL...WIND
GUSTS TO 40 KNOTS AND HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS.
BECAUSE OF THE MOIST AIRMASS...LOW CLOUDS ARE EXPECTED AND FOG WILL
BE POSSIBLE 09Z TO 15Z TUESDAY. IF LOW CLOUDS FORM...CEILINGS
SHOULD BE LESS THAN 2000 FEET. THUNDERSTORMS WILL BE LIKELY AGAIN
TUESDAY AFTERNOON AND EVENING ACROSS THE DENVER AREA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM...BOWEN
AVIATION...MEIER
Hazardous weather outlook, Aug 25, 6:59 AM MST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
759 AM MDT MON AUG 25 2014

COZ030>051-261400-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
759 AM MDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO INITIALLY FORM OVER THE
MOUNTAINS EARLY THIS AFTERNOON. THE STORMS WILL THEN SPREAD ONTO
THE PLAINS LATER THIS AFTERNOON AND EVENING. A FEW STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND WIND GUSTS TO 60 MPH. SOME
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE FROM THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL REMAIN UNSETTLED TUESDAY THROUGH THURSDAY AS AN UPPER
LEVEL TROUGH PASSES SLOWLY ACROSS THE STATE. THIS WILL BRING A
GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY TUESDAY THROUGH
THURSDAY. TEMPERATURES WILL CONTINUE TO BE BELOW SEASONAL
NORMALS. FRIDAY THROUGH SUNDAY...A RIDGE OF HIGH PRESSURE
BUILDING OVER THE WEST WILL BRING WARMER AND DRIER WEATHER BACK
INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
August 25, 4:02 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.760

Thunderstorm Wind, Douglas

When
August 25, 4:07 PM MST
Where
Douglas County, 5.24 mi NE of The Pinery
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.510, -104.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538233, 538234.